Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 167, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 10:30 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2012, 10:30 PM MDT (04:30 UTC)
- Expired
- Jul 28, 2012, 11:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 227 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KBIS 290430
SVRBIS
NDC007-033-290530-
/O.NEW.KBIS.SV.W.0167.120729T0430Z-120729T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM MDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 1130 PM MDT
* AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES WEST OF SKAAR TO 11 MILES NORTHWEST OF WIBAUX TO 20
MILES WEST OF WIBAUX...AND MOVING EAST AT 50 MPH.
AT 1015 PM MDT...THE DAWSON COMMUNITY AIRPORT IN GLENDIVE
MONTANA REPORTED A WIND GUST TO 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
TROTTERS...BEACH...SENTINEL BUTTE...GOLVA...ALPHA...MEDORA...
FAIRFIELD AND SOUTH FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4732 10406 4733 10364 4722 10314 4684 10339
4663 10371 4663 10380 4661 10381 4667 10405
TIME...MOT...LOC 0429Z 289DEG 45KT 4739 10417 4709 10438
4691 10461
WIND...HAIL 60MPH <.75IN
$$
SIMOSKO2 follow-up statements
088
WWUS53 KBIS 290446
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1046 PM MDT SAT JUL 28 2012
NDC007-033-290530-
/O.CON.KBIS.SV.W.0167.000000T0000Z-120729T0530Z/
BILLINGS ND-GOLDEN VALLEY ND-
1046 PM MDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GOLDEN VALLEY
AND NORTHWESTERN BILLINGS COUNTIES UNTIL 1130 PM MDT...
AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM TROTTERS TO WIBAUX TO 12 MILES WEST OF SAINT PHILLIP...MOVING
EAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BEACH AROUND 1055 PM MDT.
SENTINEL BUTTE AND GOLVA AROUND 1105 PM MDT.
MEDORA AND ALPHA AROUND 1115 PM MDT.
FAIRFIELD AND SOUTH FAIRFIELD AROUND 1125 PM MDT.
LAT...LON 4732 10406 4733 10364 4722 10314 4684 10339
4663 10371 4663 10380 4661 10381 4667 10405
TIME...MOT...LOC 0447Z 289DEG 45KT 4731 10386 4702 10407
4684 10430
WIND...HAIL 60MPH <.75IN
$$
SIMOSKO157
WWUS53 KBIS 290523
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1223 AM CDT SUN JUL 29 2012
NDC007-033-290531-
/O.EXP.KBIS.SV.W.0167.000000T0000Z-120729T0530Z/
BILLINGS ND-GOLDEN VALLEY ND-
1123 PM MDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR GOLDEN VALLEY AND NORTHWESTERN
BILLINGS COUNTIES WILL EXPIRE AT 1230 AM CDT/1130 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4732 10406 4733 10364 4722 10314 4684 10339
4663 10371 4663 10380 4661 10381 4667 10405
TIME...MOT...LOC 0521Z 290DEG 37KT 4719 10337 4690 10359
4672 10382
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:16 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 28, 10:16 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1116 PM CDT SAT JUL 28 2012 .DISCUSSION...LATEST WATER VAPOR IMAGERY CONTINUES TO SHOW A REPEATING PATTERN OF SHORTWAVES ROTATING FROM THE INTER-MOUNTAIN WEST INTO NORTH DAKOTA. A SHORTWAVE TROUGH IN SOUTHERN ALBERTA WAS SUPPRESSING HEIGHTS AS IT CONTINUES TO CIRCULATE/MOVE NORTHEAST AND ALSO AIDING IN THUNDERSTORM DEVELOPMENT IN SOUTHERN CANADA. MOISTURE/SHORTWAVE ENERGY ROTATING AROUND A STATIONARY UPPER LEVEL HIGH CENTERED OVER NORTH TEXAS IN CONJUNCTION WITH THE AFOREMENTIONED SHORTWAVES HAS BEEN PRODUCING A LINE OF SHOWERS/THUNDERSTORMS OVER EASTERN MONTANA EARLY TONIGHT WITH WIND GUSTS REPORTS AS HIGH AS 60 MPH EARLIER. WILL CONTINUE TO MONITOR AS THIS LINE APPROACHES WESTERN NORTH DAKOTA...BUT THE OVERALL TREND IS FOR WEAKENING. LOCAL RADAR WAS SHOWING ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING FROM NEAR MANDAREE TO VELVA AND MOVING SOUTHEAST. HAVE EXPANDED THE ISOLATED POPS FURTHER SOUTH TO ACCOUNT FOR THIS ACTIVITY FOR THE REST OF THE NIGHT. OUR NEXT SHORTWAVE OF INTEREST IS SEEN IN THE SALMON/CHALLIS MOUNTAINOUS REGION IN CENTRAL IDAHO. THIS IS FORECAST TO MOVE EAST TONIGHT AND REACH CLOSE TO OUR WESTERN BORDER BY 12Z SUNDAY. THE LATEST HRRR AND SREF...AND TO SOME EXTENT THE 00Z NAM DO SHOW ANOTHER AREA OF PRECIPITATION ARRIVING IN OUR WESTERN ZONES BY AROUND 09Z-10Z. THE HRRR COMPOSITE REFLECTIVITY SUGGESTS THIS WOULD BE NON-SEVERE AND MAY CONTINUE FROM 10Z TO 14Z SUNDAY. && .AVIATION...LOW PRESSURE IN EASTERN MONTANA WILL MOVE SLOWLY EAST OVERNIGHT. THIS WILL BE THE FOCUS FOR MORE THUNDERSTORMS OVER WESTERN AND NORTHERN NORTH DAKOTA...HOWEVER VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES. THE MAIN HAZARD THROUGH 12Z SUNDAY WILL BE WIDELY SCATTERED THUNDERSTORMS AT KDIK/KISN/KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS AVIATION...WAA
Hazardous weather outlook, Jul 28, 3:04 PM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 PM CDT SAT JUL 28 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH DAKOTA. SCHECK
In the hours before
Local storm report, Jul 28, 7:32 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST MINOT AIR FORCE BASE 48.42N 101.35W
07/28/2012 M58 MPH WARD ND ASOS
&&
LHUBERLocal storm report, Jul 28, 7:40 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL NW GLENBURN 48.51N 101.22W
07/28/2012 M0.88 INCH RENVILLE ND TRAINED SPOTTER
50 TO 55 MPH WINDS BETWEEN 815 AND 830 PM CDT
&&
ABELINGSpecial weather statement, Jul 28, 7:45 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 845 PM CDT SAT JUL 28 2012 NDZ021-290215- MCLEAN ND- 845 PM CDT SAT JUL 28 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MCLEAN COUNTY UNTIL 915 PM CDT... AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 47 MILES SOUTHWEST OF MINOT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RAUB... ROSEGLEN... WHITE SHIELD... EMMET... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
Local storm report, Jul 28, 7:59 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST 4 NE DEERING 48.44N 100.99W
07/28/2012 E60 MPH MCHENRY ND TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAIN REPORTED.
&&
LHUBERSpecial weather statement, Jul 28, 8:40 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 940 PM CDT SAT JUL 28 2012 NDZ012-013-022-023-290315- MCHENRY ND-PIERCE ND-SHERIDAN ND-WELLS ND- 940 PM CDT SAT JUL 28 2012 ...THUNDERSTORMS WITH GUSTY WIND AND SMALL HAIL WERE MOVING THROUGH PARTS OF WELLS...SHERIDAN...PIERCE AND MCHENRY COUNTIES... AT 940 PM CDT...A LINE OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES EXTENDED FROM NEAR DENBIGH... THROUGH DRAKE AND KIEF. MOVEMENT WAS EAST AT 25 MPH. BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WERE ALSO OCCURRING WITH THE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ORRIN...TOWNER...ANAMOOSE...BERWICK...SHEYENNE LAKE...BALTA... MARTIN...SILVA...RUGBY...SELZ...AND HARVEY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JP MARTIN
Local storm report, Jul 28, 9:06 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 NW NOONAN 48.94N 103.09W
07/28/2012 M1.50 INCH DIVIDE ND PUBLIC
PEA TO 1 1 2 INCH HAIL LASTED ABOUT 5 MINUTES.
0612 PM HEAVY RAIN 8 W WISHEK 46.26N 99.72W
07/28/2012 M1.00 INCH MCINTOSH ND CO-OP OBSERVER
0620 PM HAIL 7 SSE WILDROSE 48.53N 103.14W
07/28/2012 E0.75 INCH WILLIAMS ND TRAINED SPOTTER
SPOTTER REPORTED DIME SIZED HAIL WITH WINDS ESTIMATED
AT 35 TO 40 MPH. VERY HEAVY DOWNPOUR WITH 0.57 INCH OF
RAIN.
0630 PM HAIL NW NORTHGATE 48.99N 102.26W
07/28/2012 M0.88 INCH BURKE ND LAW ENFORCEMENT
0632 PM HAIL FLAXTON 48.90N 102.39W
07/28/2012 M1.00 INCH BURKE ND BROADCAST MEDIA
A LOT OF DIME TO QUARTER SIZED HAIL. ALSO STRONG WINDS
AND HEAVY RAIN.
0650 PM HAIL 2 NE BOWBELLS 48.82N 102.22W
07/28/2012 M1.75 INCH BURKE ND TRAINED SPOTTER
QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.
0701 PM HAIL 1 W TIOGA 48.40N 102.96W
07/28/2012 E1.00 INCH WILLIAMS ND PUBLIC
WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
HAIL. HEAVY RAIN WITH ZERO VISIBILITY.
0701 PM TSTM WND GST 1 W TIOGA 48.40N 102.96W
07/28/2012 E65 MPH WILLIAMS ND PUBLIC
WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
HAIL. HEAVY RAIN WITH ZERO VISIBILITY.
0701 PM TSTM WND GST 10 W LOSTWOOD 48.48N 102.64W
07/28/2012 M63 MPH MOUNTRAIL ND TRAINED SPOTTER
WINDS 55 MPH GUSTING TO 63 MPH.
0705 PM TSTM WND GST 3 SW KENMARE 48.64N 102.14W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
0711 PM HAIL NW TIOGA 48.40N 102.94W
07/28/2012 M1.00 INCH WILLIAMS ND STORM CHASER
LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
40 TO 50 MPH.
0813 PM TSTM WND GST MINOT AIR FORCE BASE 48.42N 101.36W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
ESTIMATED WINDS OF 60 MPH WITH PEA SIZE HAIL. HAIL IS
STILL ONGOING.
0816 PM TSTM WND GST 4 NW MINOT AIR FORCE BA 48.45N 101.42W
07/28/2012 E60 MPH WARD ND TRAINED SPOTTER
0824 PM TSTM WND GST MINOT AIR FORCE BASE 48.42N 101.35W
07/28/2012 M58 MPH WARD ND ASOS
0828 PM TSTM WND GST MINOT AIR FORCE BASE 48.42N 101.36W
07/28/2012 M66 MPH WARD ND OTHER FEDERAL
0835 PM HAIL NW GLENBURN 48.51N 101.22W
07/28/2012 M0.88 INCH RENVILLE ND TRAINED SPOTTER
50 TO 55 MPH WINDS BETWEEN 815 AND 830 PM CDT
0842 PM TSTM WND GST 4 NE DEERING 48.44N 100.99W
07/28/2012 E60 MPH MCHENRY ND TRAINED SPOTTER
PEA SIZE HAIL AND HEAVY RAIN REPORTED.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:31 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 45 min |
| Jul 28, 7:08 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 67 min |
| Jul 28, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 29, 4:46 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.